Jump to ContentJump to Main Navigation

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Cervellati, Matteo / Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier

1 Issue per year

IMPACT FACTOR 2012: 0.419
5-year IMPACT FACTOR: 0.442
Mathematical Citation Quotient 2012: 0.11

The Robustness Case for Proportional Liability

1UCLA School of Law, 385 Charles E. Young Drive, East, 1242 Law Building, Los Angeles, CA 90095-1476, USA

2Faculty of Law, Tel-Aviv University, Ramat-Aviv, Tel Aviv 69978, Israel

Citation Information: The B.E. Journal of Theoretical Economics. Volume 14, Issue 1, Pages 371–395, ISSN (Online) 1935-1704, ISSN (Print) 2194-6124, DOI: 10.1515/bejte-2012-0013, January 2014

Publication History

Published Online:
2014-01-11

Abstract

In important areas like medical malpractice and environmental torts, injurers are potentially insolvent and courts may make errors in determining liability (e.g. due to hindsight bias). We show that proportional liability, which holds a negligent injurer liable for harm discounted with the probability that the harm was caused by the injurer’s negligence, is less susceptible to these imperfections and therefore socially preferable to all other liability rules currently contemplated by courts. We also provide a result which might be useful to regulators when calculating minimum capital requirements or minimum mandatory insurance for different industries.

Keywords: compliance; uncertain causation; court error; judgment-proof problem; proportional liability

JEL Classification: K13

Comments (0)

Please log in or register to comment.
Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.